MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER VASCULAR PLUG II; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

ABBOTT MEDICAL AMPLATZER VASCULAR PLUG II; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Catalog Number 600028870
Medical Device Problem Codes Difficult to Advance (2920); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/25/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that on 25 october 2023, an amplatzer vascular plug ii was chosen for implant into aortic paravalvular leak (pvl) in the non-coronary cusp.It was indicated that there was a pre-existing 23mm non-abbott aortic valve implanted.A 12mm amplatzer vascular plug ii was advanced through 6f non-abbott guide sheath (inner diameter 0.070").However, about 20cm into the guide, resistance was met, and the device could not be advanced further.The device was removed and was noted to have a hold in the central disc portion of the devices.A replacement same size plug was used with the same 6f non-abbott guide sheath (guide not changed at that time); however, the same issue occurred.There was no tortuosity to explain this.Thus, the guide size was increased to 7f non-abbott guide sheath (inner diameter 0.081") given that inner diameter was the same as the minimum required for the device.At about 50cm into the guide sheath, the device would not advance any further.Similar outcome with a hole in the shoulder of the central disc of the avp-2.Another 7f guide was bench tested on the back table (note this was a cordis 7f guide).There was no resistance to advancing the device.After discussion, the guide sheath was upsized to an 8f non-abbott guide sheath (0.091").A larger avp2 (10mm or 12mm) could not be advanced despite a significantly larger inner diameter than required.The device was able to be advanced through the guide sheath closer to 75cm.Similar problem with the whole in the device after removal.Finally i took a smaller amplatzer plug (08mm amplatzer vascular plug ii) than desired based on the lesion size (8mm) and was able to advance this with extreme difficulty through the 8f guide.A hemostat was needed to be used every 2-3mm to advance the device for the last 10cm of the guide.Eventually we were successful in delivering the device.The patient had no residual pvl, and the device did not embolize.The patient remained hemodynamically stable throughout the procedure.This issue reportedly caused a clinically significant delay, but the delay did not result in adverse patient sequelae.
 
Additional Manufacturer Narrative
An event of difficulty inserting the device through the guide sheath was reported.A returned device inspection, to rule out any device-related causes, could not be performed as the device was not returned for analysis.Information from field indicated that the nitinol wire was tearing the sides of the guide sheath.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Based on the available information, a cause for the reported event could not be determined.

Brand Name
AMPLATZER VASCULAR PLUG II
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key18310495
Report Number2135147-2023-05438
Device Sequence Number12300162
Product Code KRD
UDI-Device Identifier00811806010397
UDI-Public00811806010397
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
PMA/510(K) Number
K071699
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2025
Device Catalogue Number600028870
Device Lot Number7474984
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/15/2023
Initial Report FDA Received Date12/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/07/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age66 YR
Patient SexFemale
Patient Weight65 KG